Also known as:
Bennies, downers, moggies, jellies, jelly babies, green
eggs, mazzies, tranx, sleepers, rugby balls, tems and
Tranquillisers and the law
Tranquillisers are controlled under the Medicines Act which means that they are not illegal if prescribed by a doctor. However, they also fall under the Misuse of drugs act 1971 as Class C, Schedule 4 drugs which make them legal to possess but illegal to supply.
There are however two exceptions. Temazepan and flunitrazepam (Rohypnol) are full Class C drugs meaning possession as well as supply or intent to supply is illegal without a doctor’s prescription.
What are tranquillisers?
Tranquillisers are synthetic drugs prescribed by doctors to relieve anxiety, insomnia, and depression. Minor tranquillisers may include diazepam (Vallium), lorazepam (Ativan), nitrazepam (Mogadon), flunitrazepam (Rohypnol) and temazepam. Longer-term mental health problems require the use of major tranquilisers.
What do they look like?
Tranquillisers can be found in the form of pills or capsules.
How are they used?
Tranquillisers are usually swallowed as pills but can be crushed into powder, dissolved and injected.
What are the effects?
Tranquillisers have a calming effect on the user. They are a sedative which slows down reactions and can make you feel tired, drowsy and lethargic, lack co-ordination, and become forgetful.
Some people take tranquilisers to bring themselves down from stimulants like cocaine or as a replacement for heroin if it is not available.
When do the effects start and how long do they last?
Effects begin after about 10 – 15 minutes and can last anything up to six hours.
What are the risks?
Tranquillisers should never be mixed with other drugs. Mixing them with other depressants such as alcohol, heroin or GHB increase their effects and may slow down the central nervous system to a point of unconsciousness or even worse stop the user from breathing all together. People are also at risk of passing out or being unable to resist sexual exploitation if they are taking strong tranquillisers.
Accidents are more prone as the central nervous system slows down reactions.
Withdrawal from tranquillisers can result in confusion, intense anxiety, irritability, insomnia and headaches. Sudden withdrawal from high doses can cause convulsions or panic attacks.
Are they addictive?
If tranquillisers are prescribed to aid the withdrawal from other drugs there is a large risk that they can become addicted to tranquillisers as tolerance develops therefore higher doses are required to create the same effect.
Back to drugs page